Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 16, NWS Amarillo, TX

May 31, 1996Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at May 31, 1996, 5:25 PM CDT for Oldham County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 5:25 PM CDT (22:25 UTC)
Expired
May 31, 1996, 6:15 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:28 PM CDTHail 1.75Boys Ranch, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 312225
TORAMA
TXC359-312315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHEASTERN OLDHAM COUNTY
 
AT 524 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATES A DEVELOPING
TORNADO JUST SOUTHWEST OF BOYS RANCH. IF A TORNADO FORMS...IT WILL
TRAVEL NORTH ALONG HIGHWAY 385 PASSING CLOSE TO BOYS RANCH. BOYS RANCH
RESIDENTS AND MOTORIST ON HIGHWAY 385 SHOULD TAKE SHELTER NOW.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 3:18 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 31, 3:18 PM CDT, 2 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI MAY 31 1996

AMS OVR PNHDLS RMNS PRIMED FOR CNVTN WITH RICH DEEP MSTR IN PLACE.  AS
DRYLN MOVS THRU WRN ZNS BFR SS...XPC SCT TRW TO DVLP.  ISOLD TRW HAS
ALREADY DVLPD OVR NWRN CORNER OF FCST AREA...ALG SFC TROF AHD OF DRYLN.
STILL XCPG SVR TSTMS TNGT DUE TO INCRG INSTBY.  PAC CDFNT PROGD TO MOV
INTO NRN SXNS TNGT...AND AS SFC LOW OVR SERN NM MOVS TO S PLAINS BY 12Z
SAT...ELY LOW-LVL FLOW WL CONT MSTR FEED INTO PNHDLS.  THUS WE WL CARRY
LOW POPS ALL ZNS FOR SAT.  ATMOS WL DRY OUT SAT NGT AND NO POPS SAT NGT
THRU TUE AS H5 RDG BUILDS OVR SWRN U.S.  BY WED H5 FLOW BCMS DIFFLUENT
AND NEW SFC BNDRRY XPCD TO BE OVR AREA...SO SLGT CHC TRW ON WED.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Special weather statement, May 31, 12:27 PM CDT, 4 hours 58 minutes before
OKZ001>003-TXZ001>020-010600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT FRI MAY 31 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE
PANHANDLES.

THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM GUYMON
OKLAHOMA TO AMARILLO TEXAS.

A LOW LEVEL MOIST FLOW WILL CONTINUE ACROSS THE PANHANDLES
THROUGH TONIGHT.  THIS LOW LEVEL MOISTURE COMBINED WITH SURFACE
HEATING THIS AFTERNOON AND COLD AIR ALOFT WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT.  A DRYLINE WILL ALSO PROVIDE LIFT FOR
THE THUNDERSTORMS...ESPECIALLY ACROSS THE EASTERN PARTS OF THE
PANHANDLES.

THE MAIN SEVERE THREAT FROM ANY THUNDERSTORMS THAT FORM WILL BE
LARGE HAIL AND DAMAGING WINDS.  THE WIND PROFILE WILL ALSO BECOME
MORE FAVORABLE FOR TORNADO DEVELOPMENT AS THE DAY WEARS ON AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

GOEHRING
Local storm report, May 31, 5:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham69 min
May 30, 9:43 PM CDTSevere Thunderstorm WarningAMAPotter, Randall62 min
May 30, 10:20 PM CDTSevere Thunderstorm WarningAMAOldham55 min
May 31, 3:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith58 min
May 31, 4:44 PM CDTSevere Thunderstorm WarningAMADeaf Smith61 min
May 31, 5:31 PM CDTSevere Thunderstorm WarningAMAHartley, Moore59 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningAMAPotter, Randall68 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningAMACarson63 min
May 31, 6:22 PM CDTSevere Thunderstorm WarningAMAArmstrong68 min
May 31, 6:25 PM CDTSevere Thunderstorm WarningAMASherman65 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.